Skip navigation

Statin induced myopathy presenting as mechanical musculoskeletal pain observed in two chiropractic patients

Lipid lowering drugs, such as statins, are commonly used to treat approximately 10 million Canadians affected by hypercholesterolemia. The most commonly experienced side-effect of statin medication is muscle pain. Statin induced myopathy consists of a spectrum of myopathic disorders ranging from mild myalgia to fatal rhabdomyolysis. The following is a presentation of 2 cases of statin induced myopathy in patients presenting in a chiropractic setting. In addition, discussion will surround the mechanism, predisposing risk factors and frequency of statin induced myopathy while highlighting the role that chiropractors and other manual therapists may play in its recognition and management. (JCCA 2010; 54(1):43–51)
Key Words: statin, adverse events, myopathy, myalgia, myositis, rhabdomyolysis, chiropractic

Les hypolipidémiants, tels que les statines, sont utilisés couramment pour traiter environ 10 millions de Canadiens touchés par l’hypercholestérolémie. L’effet secondaire des statines ressenti le plus souvent est la douleur musculaire. La myopathie provoquée par les statines consiste en un spectre de désordres myopathiques allant de la myalgie légère à la rhabdomyolyse mortelle. Voici une présentation de 2 cas de myopathie provoquée par les statines chez des patients d’un contexte chiropratique. En outre, la discussion portera sur le mécanisme, les facteurs de risque prédisposants, et la fréquence de la myopathie provoquée par les statines, tout en soulignant le rôle que peuvent jouer les chiropraticiens et autres thérapeutes manuels dans la reconnaissance et la gestion de celle-ci. (JCCA 2010; 54(1):43–51)
Mots-clés: statines, événements indésirables, myopathie, myalgie, myosite, rhabdomyolyse, chiropratique

back to top